Oregon, 2005

Heavy Snow in Oregon, November 28 to 29, 2005

November 28 to 29, 2005 · NWS PDT · 3 events in 3 counties and zones

as well as the Eastern Columbia River Gorge.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PDT wrote it up.

Heavy snow fell across Central and North Central Oregon...as well as the Eastern Columbia River Gorge. Snow accumulations include: Central Oregon: 10 inches near Sunriver, 8 inches in La Pine, 6 inches near SistersNorth Central Oregon: 5 inches in Camp ShermanEastern Columbia River Gorge: 5.5 inches near Mosier, 5 inches near Chenoweth

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before the first event at Nov 28, 10:00 AM PST, 1 hour earlier.

Area forecast discussion, Nov 28, 10:00 AM PST, 1 hour before
AREA FORECAST DISCUSSION...UPDATED SHORT TERM AND AVIATION
DISCUSSIONS
NATIONAL WEATHER SERVICE PENDLETON OR
1000 AM PST MON NOV 28 2005

.SHORT TERM...WILL ISSUE AN UPDATE SHORTLY TO UPGRADE THE WINTER
WEATHER ADVISORIES TO WARNINGS FOR CENTRAL AND NORTH CENTRAL OREGON.
WILL FOCUS THE WARNINGS ALONG THE CASCADES WHERE UPSLOPE FLOW WILL
CONTRIBUTE TO A GOOD 12 HR PERIOD OF LIFT. WILL MAINTAIN THE REST OF
THE ADVISORIES AND WARNINGS AS THEY ARE FOR NOW. 78

.LONG TERM...TUESDAY NIGHT THROUGH SUNDAY...REMNANTS OF EARLY WEEK
SYSTEM TO MOVE OUT OF THE REGION TUESDAY NIGHT WITH SNOW SHOWERS
LIKELY OVER THE NORTHEAST OREGON MOUNTAINS AND A CHANCE OF SHOWERS
ELSEWHERE. WEDNESDAY IS LARGELY A BETWEEN SYSTEMS DAY WITH ONLY A
FEW LINGERING SNOW SHOWERS OVER THE NORTHEAST OREGON MOUNTAINS.
ANOTHER STRONG SYSTEM LOOKS TO MOVE ACROSS THE PACIFIC NORTHWEST
THURSDAY. THIS SYSTEM MAY KICK A SURFACE LOW THROUGH THE INTERIOR
NORTHWEST PRODUCING SIGNIFICANT SNOW IN THE COLUMBIA BASIN. AT THIS
TIME FORECAST TRACK CHANGES WITH EACH RUN OF THE MODELS SO WILL KEEP
BROAD BRUSH CHANCE FORECAST GOING. UNSETTLED CONDITIONS CONTINUE
FRIDAY THROUGH SUNDAY AND WILL NOT ATTEMPT TO TIME IN A DRY DAY. 90

&&

.AVIATION...CONDITIONS HAVE BEGUN TO DETERIORATE AS A PACIFIC SYSTEM
APPROACHES THE AREA. KDLS IS ALREADY AT MVFR CEILINGS AND ALL OTHER
TAF LOCATIONS SHOULD FALL TO THOSE LEVELS BY THIS AFTERNOON. KALW
AND KPSC ARE CURRENTLY VLIFR AND LIFR RESPECTIVELY DUE TO FOG WHICH
SHOULD CONTINUE FOR A FEW MORE HOURS...ESPECIALLY AT KALW. AS
SNOW/RAIN BEGINS TO FALL LATE THIS AFTERNOON AND EVENING MVFR AND
IFR CONDITIONS OR WORSE CAN BE EXPECTED AT ALL TAF
LOCATIONS...PARTICULARLY KRDM. SIMILAR CONDITIONS WILL AFFECT ALL
TWEB ROUTES AS WELL WITH TWB 368 AFFECTED EARLIEST AND MOST
SIGNIFICANTLY. CONDITIONS WILL BEGIN IMPROVING BY TOMORROW MORNING.
83

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  36  31  38  30 /  10  60  50  30
ALW  38  31  39  31 /  10  60  50  30
PSC  38  28  40  28 /  10  60  40  20
YKM  35  25  36  24 /  20  60  40  20
HRI  39  27  40  27 /  10  60  40  20
ELN  33  27  33  23 /  20  60  40  20
RDM  35  24  37  20 /  80  80  50  30
LGD  36  28  36  28 /  10  60  60  40
5J0  37  25  37  23 /  60  70  50  30
DLS  36  30  41  30 /  60  80  60  40

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...WINTER STORM WARNING UNTIL 4 AM PST TUESDAY FOR ORZ042-ORZ043.

     HEAVY SNOW WARNING FROM 3 PM THIS AFTERNOON TO 4 AM PST TUESDAY
     FOR ORZ041.

     SNOW ADVISORY FROM 3 PM THIS AFTERNOON TO 4 AM PST TUESDAY FOR
     ORZ504-ORZ505-ORZ506.

WA...HEAVY SNOW WARNING FROM 3 PM THIS AFTERNOON TO 4 AM PST TUESDAY
     FOR WAZ024.

     SNOW ADVISORY FROM 4 PM THIS AFTERNOON TO 4 AM PST TUESDAY FOR
     WAZ501-WAZ502.

     SNOW ADVISORY FROM 4 PM THIS AFTERNOON TO 4 AM PST TUESDAY FOR
     WAZ026-WAZ027.

&&

TI:YYY
FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON
78/90/83
Hazardous weather outlook, Nov 28, 4:30 AM PST, 6 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
430 AM PST MON NOV 28 2005

WAZ024-501-502-026>030-ORZ041>044-049-050-501>506-291230-
EAST SLOPES OF THE CENTRAL CASCADES-
EAST SLOPES OF THE SOUTHERN CASCADES-KITTITAS VALLEY-
YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
NORTHWEST BLUE MOUNTAINS-EASTERN COLUMBIA RIVER GORGE OF OREGON-
NORTH CENTRAL OREGON-CENTRAL OREGON-
LOWER COLUMBIA BASIN OF OREGON-GRANDE RONDE VALLEY-WALLOWA COUNTY-
FOOTHILLS OF THE BLUE MOUNTAINS OF OREGON-
NORTHERN BLUE MOUNTAINS OF OREGON-
SOUTHERN BLUE MOUNTAINS OF OREGON-
NORTHERN WHEELER AND SOUTHERN GILLIAM COUNTIES-JOHN DAY BASIN-
OCHOCO-JOHN DAY HIGHLANDS-
430 AM PST MON NOV 28 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT.

SNOW
     EASTERN COLUMBIA RIVER GORGE OF WASHINGTON, EAST SLOPES OF THE
     CENTRAL CASCADES, EAST SLOPES OF THE SOUTHERN CASCADES,
     KITTITAS VALLEY, YAKIMA VALLEY, LOWER COLUMBIA BASIN OF
     WASHINGTON, FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON,
     NORTHWEST BLUE MOUNTAINS, EASTERN COLUMBIA RIVER GORGE OF
     OREGON, NORTH CENTRAL OREGON, CENTRAL OREGON, LOWER COLUMBIA
     BASIN OF OREGON, GRANDE RONDE VALLEY, WALLOWA COUNTY,
     FOOTHILLS OF THE BLUE MOUNTAINS OF OREGON, NORTHERN BLUE
     MOUNTAINS OF OREGON, SOUTHERN BLUE MOUNTAINS OF OREGON,
     NORTHERN WHEELER AND SOUTHERN GILLIAM COUNTIES, JOHN DAY
     BASIN, OCHOCO-JOHN DAY HIGHLANDS

A STORM SYSTEM WILL MOVE INTO THE TWO STATE AREA LATE THIS AFTERNOON
AND PRODUCE SNOW IN CENTRAL OREGON WHERE 4 TO 6 INCHES OF SNOW IS
EXPECTED INTO TONIGHT. THE SNOW MAY MIX WITH SLEET AND FREEZING RAIN
TONIGHT.

SNOW IS EXPECTED TO BECOME HEAVY AT TIMES IN THE GORGE LATE THIS
AFTERNOON AND TONIGHT WITH 3 TO 6 INCHES.  ALONG THE EAST SLOPES OF
THE WASHINGTON CASCADES 4 TO 7 INCHES IS FORECAST AND 2 TO 4 INCHES
IS EXPECTED ACROSS THE YAKIMA AND KITTITAS VALLEYS TONIGHT.

ALSO ACROSS GRANT COUNTY IN OREGON 2 TO 6 INCHES OF SNOW IS EXPECTED
LATE THIS AFTERNOON AND TONIGHT. MULTIPLE WINTER WEATHER
ADVISORIES...SNOW ADVISORIES...AND HEAVY SNOW WARNINGS ARE IN EFFECT
FOR LATE THIS AFTERNOON AND TONIGHT AND ADDITIONAL INFORMATION CAN BE
FOUND UNDER THE PRODUCT HEADER...PDXWSWPDT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

SNOW TUESDAY
     EASTERN COLUMBIA RIVER GORGE OF WASHINGTON, EAST SLOPES OF THE
     CENTRAL CASCADES, EAST SLOPES OF THE SOUTHERN CASCADES,
     KITTITAS VALLEY, YAKIMA VALLEY, LOWER COLUMBIA BASIN OF
     WASHINGTON, FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON,
     NORTHWEST BLUE MOUNTAINS, EASTERN COLUMBIA RIVER GORGE OF
     OREGON, NORTH CENTRAL OREGON, CENTRAL OREGON, LOWER COLUMBIA
     BASIN OF OREGON, GRANDE RONDE VALLEY, WALLOWA COUNTY,
     FOOTHILLS OF THE BLUE MOUNTAINS OF OREGON, NORTHERN BLUE
     MOUNTAINS OF OREGON, SOUTHERN BLUE MOUNTAINS OF OREGON,
     NORTHERN WHEELER AND SOUTHERN GILLIAM COUNTIES, JOHN DAY
     BASIN, OCHOCO-JOHN DAY HIGHLANDS

AS A STORM SYSTEM DEPARTS THE AREA RAP AROUND MOISTURE WILL INVADE
THE TWO STATE AREA TUESDAY WITH SNOW SHOWERS CONTINUING.

ON THURSDAY ANOTHER STORM MAY EFFECT THE AREA WITH SNOW AND RAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND TONIGHT
FOR SNOW WITH THE HEAVIEST ACCUMULATION EXPECTED SOUTH AND WEST OF A
LINE FROM AROUND ROSLYN WASHINGTON TO ELLENSBURG TO ARLINGTON
OREGON TO JOHN DAY.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:

WWW.WRH.NOAA.GOV/PENDLETON/CURRENTHAZARDS/HWO.HTML

ALL LETTERS IN THE ABOVE URL ARE LOWER CASE...EXCEPT THE H IN
CURRENTHAZARDS.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 heavy snow. Local standard time, as filed.

Heavy Snow, Central Oregon

When
November 28, 11:00 AM PST to 8:00 PM PST
Where
Central Oregon forecast zone
Reported by
TRAINED SPOTTER

Heavy Snow, North Central Oregon

When
November 28, 12:00 PM PST to November 29, 3:00 AM PST
Where
North Central Oregon forecast zone
Reported by
TRAINED SPOTTER

Heavy Snow, Eastern Columbia River Gorge

When
November 28, 4:00 PM PST to November 29, 3:00 AM PST
Where
Eastern Columbia River Gorge forecast zone
Reported by
TRAINED SPOTTER
Coordinates
45.314, -120.689 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2005Every state in 2005This day in weather historyWarnings in Oregon, November 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5480452, 5480453, 5480454.